Alert archive / Illinois / Tornado Warnings in 1996

Tornado Warning 7, NWS Quad Cities, IA

April 19, 1996Bureau County, Illinois

NWS Quad Cities, IA issued this tornado warning at Apr 19, 1996, 7:04 PM CDT for Bureau County, Illinois. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 19, 1996, 7:04 PM CDT (00:04 UTC)
Expired
Apr 19, 1996, 7:45 PM CDT
In force
41 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Bureau County, IL

The radar

The Quad Cities radar (KDVN), 91 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 7:40 PM CDTTornado F0Tiskilwa, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1996-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1996-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 497 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
497 m²/s²
0-3 km storm-relative helicity
621 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 200011 RRA
TORMLI
ILC011-200045-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
704 PM CDT FRI APR 19 1996
 
THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  745 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH CENTRAL ILLINOIS
 
   ...WESTERN BUREAU COUNTY
 
AT 705 PM CDT...A SPOTTER REPORTED A TORNADO ON THE GROUND NEAR BISHOP
HILL MOVING EAST AT 30 MILES AN HOUR. IT WILL REACH BUREAU COUNTY BY 720
PM CDT AND AFFECT SHEFFIELD AROUND 735 PM CDT.
 
TAKE COVER NOW!
 
A TORNADO IS ON THE GROUND!  TAKE SHELTER NOW!
 
HELGESON
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Apr 19, 1:25 PM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, Apr 19, 1:25 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
124 PM CDT FRI APR 18 1996

17Z MAPS DEPICTED 996 MB LOW NEAR BIE. WARM FRONT EXTENDING DUE EAST
FROM CENTER OF CIRCULATION ALONG IA/MO BORDER WITH TRAILING COLD FRONT
THRU EASTERN KS. GREATEST 3HR PRESSURE FALLS NOTED ACROSS NORTHERN
MO IN GOOD AGREEMENT WITH NEW ETA WHICH TRACKS LOW INTO SOUTHEAST IA BY
00Z SAT. VERY STRONG MOISTURE ADVECTION AND MOISTURE FLUX CONVERGENCE
OCCURRING ACRS CENTRAL MO. NORTH OF THE ADVANCING WARM FRONT... BKN
AC/CI THE RULE OVER EASTERN IA AND NORTHERN IL AS PER LATEST MB CURVE.
EVEN A FEW SPRINKLES NOTED NORTH OF THE QUAD CITIES PAST HOUR.

AS SFC-85H FLOW BACKS IN RESPONSE TO APPROACHING SHORTWAVE ACRS WESTERN
NE AND KS ON PLAINVIEW PROFILIER PLOT... MOISTURE TO SURGE NORTHWARD
INTO MISSISSIPPI VALLEY. UPPER 50S TO LOWER 60S TD'S AT STL AND COU MAY
REACH SOUTHEAST IA AND WEST CENTRAL IL BY 00Z SAT. NEW ETA MORE
AGGRESSIVE WITH SR HELICITIES (300-400) AND MOISTURE RETURN (55 TO 60
SFC TD'S) LATE THIS AFTERNOON AND EARLY EVENING IN THE MISSISSIPPI
RIVER VALLEY. 18Z DVN RAOB INDICATED ATMOSPHERE CAPPED. HWVR MODIFIED
SOUNDING WITH 55F SFC TD AND 7C 85H TD YIELDS A CAPE OF 1500 J/KG...
LI -4 AND TT 51. CURRENT WET BULB ZERO HEIGHT 7400 FEET... FAVORABLE
FOR HAIL. 18Z HELICITY 198 (M/S)2 SHOULD INCREASE AS LOW LEVEL FLOW
BACKS. DELTA THETA-E FROM SFC-500 MB 13 WHICH IS MARGINAL FOR WET
MICROBURTS. HWVR MID LEVEL DRY PUNCH ADVERTISED BY ETA SHOULD ENHANCE
THREAT BY EVENING. STORMS... WHEN THEY DO DEVELOP... SHOULD MOVE ALONG
AT A PRETTY GOOD CLIP SINCE 50 KT MID LEVEL JET IN VCNTY. LFQ OF 110 KT
25H JET TO PROVIDE UPPER SUPPORT. MODEL VV'S IMPRESSIVE.

WITH SUCH STRONG UPWARD FORCING... EXPECT STRONG DOWNWARD FORCING
AND CLEARING TO OCCUR IN WAKE OF SYSTEM LATE THIS EVENING.

CID 045/70  DBQ 047/70  MLI 050/90  BRL 051/+

HENDRICKS

In the hours before

Local storm report, Apr 19, 5:27 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
524 PM CDT FRI APR 19 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0524 PM    NEW LONDON                IA   1.00 INCH HAIL
04/19/96   HENRY                          COVERING HALF OF THE GROUUND
Local storm report, Apr 19, 5:45 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
542 PM CDT FRI APR 19 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

60541 PM    5 N DANVILLE              IA   1.75 INCH HAIL
04/19/96   DES MOINES                     GOLF BALL SIZE HAIL REPORTED
Local storm report, Apr 19, 5:56 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
551 PM CDT FRI APR 19 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

`0547 PM    6 N OQUAWKA               IA   1.00 INCH HAIL
04/19/96   DES MOINES

0549 PM    5 SW MEDIAPOLIS           IA   1.00 INCH HAIL
04/19/96   DES MOINES
Local storm report, Apr 19, 6:15 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
611 PM CDT FRI APR 19 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0610       .5 NE BALD BLUFF          IL   TORNADO
04/19/96   HENDERSON                      SEVERAL OUT BUILDINGS
                                          DESTROYED
Local storm report, Apr 19, 6:44 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
642 PM CDT FRI APR 19 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

06639 PM    LYNN CENTER               IL   1.75 INCH HAIL
04/19/96   HENRY
Local storm report, Apr 19, 6:53 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
651 PM CDT FRI APR 19 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

R0650 PM    CAMBRIDGE                 IL   1.75 INCH HAIL
04/19/96   HENRY

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:35 PM CDTTornado WarningDVNBureau, Putnam40 min
Apr 19, 9:11 PM CDTSevere Thunderstorm WarningDVNStephenson49 min

Nearby

Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.